Hail, St. Louis
- When
- June 29, 10:25 AM CST
- Where
- St. Louis County, 0.47 mi W of Hunters Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.850, -92.080
Thunderstorms brought large hail to parts of northeast Minnesota on June 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms brought large hail to parts of northeast Minnesota on June 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 29, 7:54 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 854 AM CDT SUN JUN 29 2014 .UPDATE... ISSUED AT 849 AM CDT SUN JUN 29 2014 A VORT MAX TRANSLATING ACROSS NORTH CENTRAL MN THIS MORNING HAS KICKED OFF A CLUSTER OF FAST-MOVING STORMS. THESE STORMS ARE CURRENTLY IN THE BRAINERD LAKES AREA...TRACKING EAST AT 35 MPH TOWARDS MILLE LACS LAKE. THE RAIN AND STORMS WILL LAST FOR ABOUT 30 MIN. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 416 AM CDT SUN JUN 29 2014 WOUND UP SURFACE LOW NEAR WINNIPEG EARLY THIS MORNING TO SLOWLY WOBBLE NORTHEAST TODAY...GRADUALLY PUSHING A COLD FRONT THROUGH THE AREA LATE THIS MORNING AND AFTERNOON. THIS COLD FRONT IS CURRENTLY DRAPED FROM THE LOW SOUTH ACROSS WESTERN MINNESOTA AND EASTERN SOUTH DAKOTA BEFORE TRAILING BACK INTO NEBRASKA. AS THE COLD FRONT MOVES THROUGH THE AREA I EXPECT SOME SHOWER AND THUNDERSTORM DEVELOPMENT ALONG IT...ESPECIALLY AS SOME DECENT INSTABILITY SHOULD BUILD AHEAD OF IT. HOWEVER...THE UPPER LEVEL JET SOUTH OF THE AREA WILL KEEP THE BETTER SHEAR MOSTLY TO OUR SOUTH...AND WHILE WE DO HAVE A SLIGHT RISK OF SEVERE STORMS INTO NORTHWEST WISCONSIN AND EASTERN MINNESOTA...THINK THE WINDOW OF OPPORTUNITY FOR THIS TO HAPPEN IS FAIRLY NARROW...AND LIMITED TO LATE MORNING OR EARLY AFTERNOON. EVEN IF NOT SEVERE...WE SHOULD HAVE A ROUND OF STORMS AT SOME POINT THIS AFTERNOON...MAINLY FOR THE EASTERN PORTIONS OF THE FORECAST AREA. BEHIND THE FRONT WE SHOULD THEN GET SOUTHWEST WINDS WITH FAIRLY DEEP MIXING AND DRIER AIR MOVING INTO THE AREA. THIS SHOULD ALLOW TEMPERATURES TO STAY WARM BEHIND THE FRONT...WITH HIGHS STILL EXPECTED TO GET INTO THE LOW 80S. THIS WILL ALSO CAUSE WINDS TO GET PRETTY BREEZY...WITH SUSTAINED WINDS IN THE 15KT RANGE...WITH GUSTS TO 25KTS. BEHIND THE FRONT EXPECT THAT THUNDERSTORM CHANCES TO FALL OFF...THOUGH COOLER TEMPERATURES ALOFT TO ALLOW SOME SHOWERS AND THUNDERSTORMS TO DEVELOP OVER NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING. THESE SHOULD DIMINISH AFTER MID EVENING...LEAVING US MAINLY DRY FOR THE REST OF THE NIGHT. LOWS TO FALL INTO THE 50S TO AROUND 60 OVERNIGHT. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 416 AM CDT SUN JUN 29 2014 UPPER LOW NORTH OF MN WILL CONTINUE TO BRING CHANCE OF SHOWERS AND THUNDERSTORMS TO THE NORTHLAND UNTIL IT FINALLY BRINGS THE UPPER TROF THROUGH THE WESTERN GREAT LAKES AND MOVES OFF ON TUESDAY. ON MONDAY THERE MAY BE SOME LINGERING MORNING SHOWERS....THEN ANOTHER ROUND OF THUNDERSTORMS IN THE AFTERNOON WHEN ANOTHER STRONG S/WV MOVES ACROSS THE AREA. AND FINALLY TUESDAY WILL BE THE FINAL PUSH FROM THIS LOW AS IT BRINGS A COLD FRONT THROUGH THE REGION AND CAUSING SOME MORE SHOWERS. AFTER THIS...HIGH PRESSURE WILL BRING A FEW DRY AND COOLER DAYS. WE'LL SEE 8H TEMPS GO FROM 14-16 DEGREES C DOWN TO AS LOW AS 4 DEGREES ...ACCORDING TO THE COOLER ECMWF. COOL MORNINGS LOWS IN THE 40S EXPECTED. AS THE HIGH DRIFTS EAST...RETURN FLOW FOR THE END OF THE WEEK WILL BRING WARMER TEMPS AND INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS FOR THE FOURTH OF JULY WEEKEND. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 0545 AM CDT SUN JUN 29 2014 SHOWERS AND THUNDERSTORMS WILL AGAIN BE COMMON ACROSS THE FORECAST AREA TODAY...ESPECIALLY FROM LATE THIS AFTERNOON TIL EARLY EVENING. WINDS WILL SWITCH FROM SOUTH TO SOUTHWEST AS A COLD FRONT MOVES THROUGH. THE WINDS WILL ALSO BE QUITE STRONG WITH GUSTS FROM 25 TO 30 KTS. && .PRELIMINARY POINT TEMPS/POPS... DLH 80 59 75 55 / 20 20 20 30 INL 79 62 72 53 / 60 60 70 50 BRD 82 62 79 57 / 50 10 30 40 HYR 82 63 81 57 / 30 20 40 30 ASX 84 60 81 56 / 30 20 30 40 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && UPDATE...GRANING SHORT TERM...LE LONG TERM...CLC AVIATION...CC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 515 AM CDT SUN JUN 29 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301015- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 515 AM CDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A VERY HUMID AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST WISCONSIN AND THE INTERSTATE 35 CORRIDOR OF EASTERN MINNESOTA LATE THIS MORNING AND EARLY AFTERNOON BEFORE SWEEPING EAST. A FEW OF THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL...AND POSSIBLY A TORNADO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN FOR MONDAY AND TUESDAY AFTERNOON AND EVENINGS. THE PROBABILITY FOR SEVERE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR NORTHWEST WISCONSIN AND THE INTERSTATE 35 CORRIDOR OF EASTERN MINNESOTA. LSZ121-140>148-301015- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 515 AM CDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO AFFECT WESTERN LAKE SUPERIOR THIS AFTERNOON. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS...STRONG WIND GUSTS...AND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR AGAIN ON MONDAY AND TUESDAY. SOME STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG...WITH FREQUENT LIGHTNING...GUSTY WINDS...AND HEAVY DOWNPOURS. LE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
933 AM CDT SUN JUN 29 2014
MNZ035-036-291500-
NORTHERN AITKIN-SOUTH AITKIN-
933 AM CDT SUN JUN 29 2014
...THUNDERSTORMS OVER AITKIN COUNTY...
AT 932 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLOWAGE LAKE TO 12
MILES SOUTH OF MALMO...MOVING NORTHEAST AT 40 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
LAWLER... DADS CORNER... TAMARACK...
MCGRATH... ARTHYDE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4616 9345 4624 9344 4624 9359 4681 9338
4691 9306 4615 9307 4615 9343
KKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1005 AM CDT SUN JUN 29 2014 MNZ035>038-291530- CARLTON/SOUTH ST. LOUIS-NORTHERN AITKIN-PINE-SOUTH AITKIN- 1005 AM CDT SUN JUN 29 2014 ...THUNDERSTORMS OVER EASTERN AITKIN COUNTY... AT 1004 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF FLOODWOOD TO LAWLER...MOVING NORTHEAST AT 40 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH... OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... AUTOMBA... GOWAN... WRIGHT... CROMWELL... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4697 9261 4633 9298 4633 9373 4697 9319 KK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1032 AM CDT SUN JUN 29 2014 MNZ037-291600- CARLTON/SOUTH ST. LOUIS- 1032 AM CDT SUN JUN 29 2014 ...THUNDERSTORM OVER CENTRAL CARLTON COUNTY... AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTHWEST OF BARNUM...MOVING NORTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH... OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... MAHTOWA... SAWYER... CLOQUET... CARLTON... JAY COOKE STATE PARK... THOMSON... SCANLON... ESKO... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4685 9244 4668 9228 4646 9277 4661 9292 KK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1057 AM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM HAIL CLOQUET 46.73N 92.49W
06/29/2014 M0.25 INCH CARLTON MN NWS EMPLOYEE
&&
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1119 AM CDT SUN JUN 29 2014
MNZ012-019-020-037-291715-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN LAKE/NORTH SHORE-
1119 AM CDT SUN JUN 29 2014
...STRONG STORM TRACKING ALONG THE NORTH SHORE...
AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FAST MOVING STRONG THUNDERSTORM NEAR DULUTH...MOVING NORTHEAST AT 50
MPH.
THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL AND BRIEF HEAVY
DOWNPOURS. WIND GUSTS TO 50 MPH WILL ALSO BE POSSIBLE.
* THE THUNDERSTORM WILL BE NEAR...
KNIFE RIVER BY 1145 AM...
LARSMONT BY 1150 AM...
TWO HARBORS BY 1155 AM...
GOOSEBERRY FALLS STATE PARK AND CASTLE DANGER BY 1210 PM...
SEEK SHELTER INDOORS OR IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4720 9135 4712 9147 4708 9156 4701 9165
4700 9169 4695 9174 4687 9191 4701 9214
4728 9157
GRANINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1122 AM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM HAIL HERMANTOWN 46.81N 92.24W
06/29/2014 M0.25 INCH ST. LOUIS MN NWS EMPLOYEE
LASTED ABOUT 30 SECONDS.
&&
KKThe Duluth radar (KDLH), 10 km away, was scanning. The volume nearest the first event began at 16:25 UTC.
5 hail. Local standard time, as filed.
The hail fell for 2 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518000, 518001, 518002, 518003, 518004.